Midazolam Responsive Oculogyric Crisis, Oral Automatisms, Akinesia and Rigidity Induced by Cessation Withdrawal in a Child

View the entire article with references and supplemental information on the Wiley Online Library. 
Note:  Reference links embedded in the article below will also take you to the article on the Wiley Online Library.

Return to Table of Contents

Video

 

Authors: Robertino Dilena, Alberto Giannini, Alberto Cappellari, Sophie Guez and Alberto Priori

Article first published online: 6 JUN 2014 | DOI: 10.1002/mdc3.12038
 



Sedation withdrawal in pediatric intensive care units (PICUs) rarely induces movement disorders.[1-6] We report the case of a child in whom sedation withdrawal led to ocular and oral dyskinesias, akinesia, and rigidity, symptoms promptly reversed by midazolam.

Case

A previously healthy 2-year-old boy of Chinese ancestry was admitted to a PICU for acute respiratory failure. He needed mechanical ventilation and sedation for 4 days. After initial sedation with intravenous midazolam and propofol, fentanyl infusion was added to control agitation and excessive movements, plus enteral hydroxyzine to reduce the total anesthetic doses needed (Table 1). Bronchoscopy disclosed bronchial obstructions caused by caseous material, later found positive for Mycobacterium tuberculosis.

Table 1. Sedative drugs given to the child during the 4 days of sedation
Day Midazolam Propofol Fentanyl Hydroxyzine
  1. Between brackets is indicated the number of hours of drug infusion for every day. Cumulative doses of 226.6 mg/kg of propofol, 9.5 mg/kg of midazolam, 33.2 μg/kg fentanyl, and 5 mg/kg of hydroxyzine were administered.

1 0.03 mg/kg/hr (10 hr) 8 mg/kg/hr (4 hr) 0 0
2 0.16 mg/kg/hr (24 hr) 0.93 mg/kg/hr (24 hr) 0 2 mg/kg/day
3 0.16 mg/kg/hr (16 hr) 4 mg/kg/hr (24 hr) 0.95 μg/kg/hr (24 hr) 2 mg/kg/day
4 0.17 mg/kg/hr (16 hr) 5.38 mg/kg/hr (14 hr) 0.65 μg/kg/hr (16 hr) 1 mg/kg/day
 

Two hours after extubation and sedation withdrawal, the child began to manifest repetitive oculogyric movements, repetitive chewing movements, akinesia, mutism, rigidity with the cogwheel phenomenon, and fine postural tremor. The child appeared conscious and visually interactive. The oculogyric movements manifested when he was resting with closed eyes and tended to stop when he was attentive with open eyes (Video S1: First day - Before Midazolam). During these manifestations, EEG showed moderate slow activity, without epileptiform abnormalities. A midazolam bolus (0.1 mg/kg) immediately resolved oculogyric and oral movements and markedly reduced akinesia (Video S1: First day - After midazolam). Therapy with oral diazepam was therefore started (2.5 mg/day). Brain MRI, lumbar puncture, and blood tests yielded normal findings. On the following day, the child's akinesia, rigidity, and mutism returned (Video S1: Second day - Before midazolam). A naloxone bolus (0.4 mg) left the symptoms unchanged, whereas a second midazolam bolus (0.1 mg/kg) promptly improved them (Video S1: Second day - After midazolam). Oral diazepam was increased (6 mg/day). The symptoms progressively improved and, within 5 days, completely disappeared. Diazepam was then slowly tapered.

Discussion

As a withdrawal syndrome manifesting in a child after midazolam, propofol, and fentanyl discontinuation, a movement disorder characterized by oculogyric crisis, oral dyskinesias, mutism, akinesia, and rigidity is distinctly unusual. In the previous similar reported cases[1-5] dyskinesias (facial grimacing, chewing movements, choreoathetotic movements, and dystonias) predominated. Unlike hyperkinesias, such as oculogyric crisis or orofacial automatisms, akinesia and mutism in critically ill children recovering from sedation in a PICU might pass unnoticed, unless a drug acutely reverses the symptoms. In our case, the first symptoms manifested were ocular and oral dyskinesias, a precious clue for clinicians, followed by other longer-lasting signs, such as akinesia and rigidity. The initial differential diagnosis involved nonconvulsive status epilepticus, excluded by the distinctive clinical features (such as oculogyric crisis modulation by eye closure/opening, the child's good level of consciousness, and the presence of rigidity with cogwheel phenomenon) and EEG.

Another distinctive feature is that the movement disorder responded promptly to midazolam. This response reminds clinicians that a benzodiazepine-induced improvement does not per se imply an epileptic disorder. Although classic withdrawal symptoms usually respond to reintroduction of the drug, in some previous reported cases they did not.[1] We conjecture that these different responses could depend on the type and dose of benzodiazepine tested, the number, time, and types of drugs used for sedation, and the individual patient's features. For example, Epstein and Di Fazio[1] reported on a 4-year-old boy sedated with midazolam and opiates who manifested withdrawal orofacial automatisms, in whom a test dose of lorazepam (1 mg), given to rule out a nonconvulsive status epilepticus, had no clinical effect. Whether replacing lorazepam with midazolam or using lorazepam at a higher dose would have been effective and whether opiate withdrawal played a major role in the reported case remains unclear. In our case, the positive response to a high-dose midazolam test supports a major causative role for midazolam withdrawal.

Because this benzodiazepine potentiates γ-aminobutyric acid (GABA)-mediated inhibition, its prolonged use might have down-regulated GABA transmission, thus resulting in an enduring inhibitory and excitatory neural circuitry imbalance, acutely reversed by midazolam and spontaneously recovering over several days. Given that the opiate antagonist, naloxone, failed to reverse the child's movement disorder, we exclude toxicity induced by the opiate agonist, fentanyl.

As in our case, most previously reported cases were children receiving midazolam combined with fentanyl in high cumulative doses.[1, 2, 5] Our patient also received propofol infusion and enteral hydroxyzine. Propofol, a GABA agonist, might have contributed to the withdrawal syndrome by acting synergically with midazolam, whereas hydroxyzine, despite its potential anticholinergic properties, probably had no major influence. Precisely how withdrawal-induced movement disorders arise remains unknown. Given that they are rare and mostly reported in children, we conjecture a genetically determined and age-related predisposition.

Finally, our case is a useful reminder that, although most patients will recover spontaneously without intervention within days, severe withdrawal movement disorders, such as those described in our case, may improve immediately with midazolam followed by slow benzodiazepine tapering.

 

Top

We use cookies to give you the best possible experience with our website. These cookies are also used to ensure we show you content that is relevant to you. If you continue without changing your settings, you are agreeing to our use of cookies to improve your user experience. You can click the cookie settings link on our website to change your cookie settings at any time. The MDS site uses multiple domains, including mds.movementdisorders.org and mds.execinc.com. This cookie policy only covers the primary movementdisorders.org domain. Please refer to the MDS Privacy Policy for information on how to configure cookies for all other domains on the MDS site.
Cookie PolicyPrivacy Notice